Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2023, 10:27 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2023, 10:27 PM PDT (05:27 UTC)
- Expired
- Aug 1, 2023, 1:30 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 3195 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582
WGUS55 KVEF 010527
FFWVEF
NVC003-010830-
/O.NEW.KVEF.FF.W.0029.230801T0527Z-230801T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1027 PM PDT Mon Jul 31 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
North Central Clark County in southern Nevada...
* Until 130 AM PDT.
* At 1027 PM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
1.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Moapa Town.
This includes the following roads...
Hidden Valley Road and Valley of Fire Highway.
This includes the following streams and drainages...
Meadow Valley Wash, Muddy River and California Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3637 11484 3668 11467 3666 11457 3634 11469
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
949
WGUS75 KVEF 010643
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1143 PM PDT Mon Jul 31 2023
NVC003-010830-
/O.CON.KVEF.FF.W.0029.000000T0000Z-230801T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1143 PM PDT Mon Jul 31 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM PDT TUESDAY
FOR NORTH CENTRAL CLARK COUNTY...
At 1143 PM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 1.5
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Moapa Town.
This includes the following roads...
Hidden Valley Road and Valley of Fire Highway.
This includes the following streams and drainages...
Meadow Valley Wash, Muddy River and California Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3637 11484 3668 11467 3666 11457 3634 11469
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW130 WGUS75 KVEF 010823 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 123 AM PDT Tue Aug 1 2023 NVC003-010833- /O.EXP.KVEF.FF.W.0029.000000T0000Z-230801T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clark NV- 123 AM PDT Tue Aug 1 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM PDT EARLY THIS MORNING FOR NORTH CENTRAL CLARK COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3637 11484 3668 11467 3666 11457 3634 11469 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:13 PM PDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 31, 9:13 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 913 PM PDT Mon Jul 31 2023 .SYNOPSIS... Areas of shower and thunderstorm activity continue this evening, mainly across Mohave county in Arizona, and northern Clark county and Lincoln county in Nevada. This is all taking place as a compact upper disturbance provides enhanced lift within a very moist environment. && .EVENING UPDATE... Showers and thunderstorms continue across southern Nevada and western Arizona as a a very moist and modestly unstable airmass remains in place. Rainfall rates have been quite impressive with some of the storms, with as much as 2 to 3 inches falling within an hour. This is isolated to the stronger cores and areas where convection appears to be building upwind within very weak steering flow. The threat of flooding will persist for another hour or two where heavy rains persist, especially where heavy rain has already fallen. Activity will gradually diminish overnight, though at least light to moderate rainfall will persist into early Tuesday morning. Recent high resolution models yield much uncertainty with respect to exactly where activity will become concentrated overnight, but it does appear showers and a few storms will linger given the exceptionally moist environment, represented by 1.3 inches of precipitable water on the evening LAS sounding. As a compact shortwave trough continues to provide weak lift and favorably moist southeasterly flow, we look to get an earlier start to convection tomorrow with similarly sporadic activity in the morning, becoming more widespread in the afternoon. && .PREV DISCUSSION... /issued at 158 PM PDT Mon Jul 31 2023/ .SYNOPSIS...Monsoon moisture has spread into the region, which will result in greater thunderstorm coverage over northwest Arizona, southern Nevada, and southeast California through Tuesday. Thunderstorm chances will spread into south central Nevada Wednesday before moving away to the northeast Thursday and Friday. Stronger storms will be capable of producing heavy rain with localized flash flooding and strong winds. Drier conditions Thursday and beyond will allow temperatures to return to near to above normal late in the week into the weekend. && .SHORT TERM...through Wednesday night. Early afternoon satellite loop showed very impressive mesoscale convective vortex, left over from last night's complex that went through Yuma, spinning westward over the northern Baja just south of Campo. This feature had brought a roughly north-south oriented band of clouds and a few thunderstorms which has been moving west all day, and was roughly from Barstow through the Nevada National Security Site early this afternoon. Farther east, where skies had cleared and abundant low level moisture was present, thunderstorms were firing over the mountains of Mohave, Clark, and Lincoln counties. Expect storms to increase in coverage as the afternoon goes on, and at least some storms should persist all night in the moist and unstable environment. Speaking of moist, surface dewpoints in the 50s and 60s and precipitable water as high as 1.75 inches will make flash flooding the main threat with storms. There is some clustering among the high resolution models showing precip in the Las Vegas Valley Tuesday morning, which could stabilize things for the afternoon, but confidence in this exact placement and timing is low. Regardless, areas which don't see morning precip and/or thick cloud cover during the day will be susceptible to thunderstorm development, with heavy rain and flash flooding the main threat again. For Wednesday, more stable air starts to work in from the southwest, which should reduce thunderstorm coverage over southeast California, although southern Nevada and northwest Arizona will likely have one more active day. The York Fire is another issue worth discussing. As of this morning, the fire was up to 77,000 acres, and had burned across the state line from the Mojave National Preserve into Clark County. The fire was producing lots of smoke, which the HRRR Smoke model expects to continue affecting Las Vegas. The increased humidity in the area will act to slow the fire's spread, and any rain on the fire will be helpful. On the flip side of that coin, any thunderstorm outflow winds could push the fire erratically, and any lightning strikes outside of rain cores could start new fires. .LONG TERM...Thursday through the weekend. Southwesterly flow finally begins to scour out the monsoonal moisture on Thursday, with PoPs largely limited to northeastern portions of the CWA. By Friday, precip chances are pretty much gone as the upper-level high begins to expand westward. Over the weekend, the elongated ridge becomes centered near Yuma, placing us under light westerly flow and anomalously high 500mb heights. The end result of this development is dry conditions and slightly above- normal temperatures. It's probable that these warm and dry conditions last well into August. The latest CPC 8-14 day outlook keeps our temperatures slightly above normal and precipitation below normal through mid-August. && .AVIATION...For Harry Reid...Easterly winds early this afternoon will turn southeast by late afternoon, with occasional gusts to 15kt possible after 21Z. Scattered thunderstorms are also possible in the vicinity of the terminal from mid-afternoon through mid-evening, any of which will be capable of generating outflow winds to 30kts from the direction of the storms. A lull in the storm activity is expected overnight, but additional storms are possible by tomorrow afternoon. Reduced surface and slant range visibility can be expected through the TAF period as smoke from the York Fire in the Mojave National Preserve continues to spread across the valley. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Scattered thunderstorms are expected across most of the region over the next few days, any of which will be capable of producing gusty, erratic outflow winds. The best chances of storms will be near the Vegas area terminals, KDAG, and KIFP. Storms are also possible near KEED, but chances are a bit lower. Away from storms, winds will generally follow typical diurnal trends with speeds of 15kts or less. Some reduction in surface and slant range visibility can be expected through the TAF period across Clark, northern Mohave, and eastern San Bernardino counties as smoke from the York Fire in the Mojave National Preserve continues to spread across the area. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Woods AVIATION...Planz && DISCUSSION...Austin AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:21 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 39 min |
| Aug 1, 1:16 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.